Google Answers Logo
View Question
 
Q: epilepsy ( Answered 3 out of 5 stars,   5 Comments )
Question  
Subject: epilepsy
Category: Health
Asked by: nessa28-ga
List Price: $10.00
Posted: 23 Jun 2005 16:20 PDT
Expires: 23 Jul 2005 16:20 PDT
Question ID: 536466
Hi,
My name is Vivian and i was thinking aboout purchasing some vitamins
that are supposed to help with acne, except that i have epilepsy and i
take tegretol so i wanted to make sure none of the herbs in the pills
will interact with my medication and cause me to have a seizure.Can
you please tell me if the the following would be ok for me to take and
not interact with my tegretol. dandelion (root), burdock (root),
yellow dock (root),sarsaparilla (root),purple coneflower (powder) ,
red clover (blossom) , licorice (root) , atlantic kelp powder) ,
cayenne (40 HU).
Thank you for your help.
Answer  
Subject: Re: epilepsy
Answered By: librariankt-ga on 24 Jun 2005 17:45 PDT
Rated:3 out of 5 stars
 
Hi Vivian,

One of the problems with answering questions about interactions
between herbs and prescription medications is that we often just don't
have enough data to know if certain drugs interact with an herbal
remedy.  Please take the below with a grain of salt (as it were),
especially recognizing that I am a librarian, not a doctor.  The
strongest advice I can give you is to talk to your doctor before
starting ANY new therapy - even an herbal one.  Maybe especially an
herbal one.

That said, here are the herbals with which I have found evidence of an
interaction with carbamazepine:

Grapefruit
Quinine
St John's Wort
Plantain
Acetaminophen
Alcohol
Evening primrose 
Valerian
Kava kava
Gotu kola 
Tea
Ginkgo
Glutamine
Ipriflavone
Nicotinamide

I found this list by doing a search of several drug databases as well
as the Google website database.  In Google I searched for
"Carbamazepine herbal interaction".  Note that carbamazepine is the
generic name for Tegretol.

You might find this page helpful:

Butler Hospital Health Gate: Carbamazepine
http://www.butler.org/body.cfm?id=125&chunkiid=21526

Again, please check with your doctor before starting this herbal drug.
 Just because a drug hasn't been reported as interacting with your
medication doesn't mean that it's safe - and only your doctor can
evaluate your particular case.

Please let me know if I can help further -

Librariankt
nessa28-ga rated this answer:3 out of 5 stars
thank you very much

Comments  
Subject: Re: epilepsy
From: hardhat-ga on 24 Jun 2005 15:02 PDT
 
Vivian, may I suggest you try www.mercola.com/blog - put "acne" in the
search box and I think your problems will be over.
Subject: Re: epilepsy
From: crabcakes-ga on 25 Jun 2005 15:14 PDT
 
Please take information on the above named site with a grain of salt!
A rock of salt might be better.
http://quackfiles.blogspot.com/2004/10/quacksites-most-unreliable-health.html


and

Dr. Joseph Mercola busted by FDA

    * Mercola gets FDA Cyberletter

      Dear Dr. Mercola:

      This is to advise you that the Food and Drug Administration
(FDA) has reviewed your web site at the Internet address
www.mercola.com and has determined that the products Living Fuel RxTM,
Tropical Traditions Virgin Coconut Oil, and Chlorella are promoted for
conditions that cause these products to be drugs under section
201(g)(1) of the Federal Food, Drug, and Cosmetic Act (the Act) [21
U.S.C.  321(g)(1)]. The therapeutic claims on your web site establish
that these products are drugs because they are intended for use in the
cure, mitigation, treatment, or prevention of diseases. The marketing
of these products with these claims violates the Act.
http://www.healthwatcher.net/Quackerywatch/
Subject: Re: epilepsy
From: nessa28-ga on 27 Jun 2005 09:10 PDT
 
Thanks soo much for your warning. I actually went to the websiite, but
i did not see alt all waht i was looking for. Thank you for the
warning though:)
Subject: Re: epilepsy and acne
From: whyaduck-ga on 01 Jul 2005 09:00 PDT
 
I have done a lot of research on acne. There is a great deal of
information on the web, much of it misleading. To summarize:

The main causes of acne are: 

Hormones that stimulate sebaceous (oil-producing) glands. 
Clogged pores from the shedding of skin cells. 
Excess sebum (oil) production from the sebaceous glands. 
Bacterial build-up in the sebaceous glands. 

Sebaceous glands are attached to hair follicles, tiny shafts in the
skin where hair grows. Normally, oil spreads from a follicle to the
skin's surface to lubricate skin. Follicles shed skin cells from their
lining. When the body produces excess oil and dead skin cells stick
together in the follicle?as often happens during adolescence?you get
acne. The cells stick together with excess oil to form a hard plug
that blocks the pore. The plugged follicle is called a comedo.
Whiteheads and blackheads are comedones.

The oil becomes a breeding ground for bacteria, especially
Propionibacterium acnes. But in the process, the follicle wall can
burst, sending its contents into surrounding tissues. The body's
response is to send in white blood cells to clean things up. This
causes swelling, inflammation, pain and pus. In other words, you've
got a pimple.

OK, so how do you fix this?
You must attack at least one, but preferably several, of the root causes. 

The vitamins and herbs you're talking about attempt to regulate the
high hormone production typical to adolescence. NOT a good idea.

I know it's tempting to think that you can simply take a pill, and
your acne will auto-magically vanish. I can tell you from painful
experience - that won't work.

There are prescription products available. Antibiotics, to help attack
the bacteria causing the pimples. Retin-A, to change the type and
viscosity of the sebum that your body secretes on  your face. These
solutions, while effective, are expensive and not without risk.

As a cosmetic chemist, my advice would be as follows:
1) Before you take ANYTHING that will affect your body and/or interact
with your medication, talk to your doctor!
2) Try solving the acne problem yourself with products that affect the
outside of your skin only.

OK, so we're back to trying to attack each of the four root causes of acne.
1)Hormones that stimulate sebaceous (oil-producing) glands. 
2)Clogged pores from the shedding of skin cells. 
3)Excess sebum (oil) production from the sebaceous glands. 
4)Bacterial build-up in the sebaceous glands. 

As I explained above, we want to leave the hormones alone. So we are
down to three areas to deal with.

1)Clogged pores
2)Excess sebum 
3)Bacteria

Treating acne is a daily, long-term process. Sorry, but that is just
the only way that works.

We'll talk about bacteria first. Keeping your skin clean is key to
controlling bacteria on your face. Also, never touch your face with
dirty or unwashed hands. Keep some anti-bacterial hand sanitizer with
you to clean your hands quickly. (Don't use it on your face, it's
mostly alcohol, which is too drying)

To help reduce the number of clogged pores, you need to "exfoliate" or
peel of the very top layer of your skin.

Sulfur, resorcinol and benzoyl peroxide are all antibacterial and
peeling agents, but benzoyl peroxide can penetrate the pores. Use low
concentration products until your skin is used to them

Salicylic acid is a peeling agent that helps loosen dead skin cells
and soften clogged pores.
Subject: Re: epilepsy
From: miked99-ga on 16 May 2006 21:03 PDT
 
I liked the answer whyaduck-ga gave and I have found one product that
does everything he said to look for called Clearogen. The company says
that it blocks the hormones that stimulate the glands to produce too
much oil and it also has Salicylic acid and benzoyl peroxide lotion to
take care of the clogged pores, bacteria, and the inflammation. I have
used it for three months now and I am happy with my results. Anyone
else here has heard about Clearogen or used it??

Important Disclaimer: Answers and comments provided on Google Answers are general information, and are not intended to substitute for informed professional medical, psychiatric, psychological, tax, legal, investment, accounting, or other professional advice. Google does not endorse, and expressly disclaims liability for any product, manufacturer, distributor, service or service provider mentioned or any opinion expressed in answers or comments. Please read carefully the Google Answers Terms of Service.

If you feel that you have found inappropriate content, please let us know by emailing us at answers-support@google.com with the question ID listed above. Thank you.
Search Google Answers for
Google Answers  


Google Home - Answers FAQ - Terms of Service - Privacy Policy